Severe hypocalcemia due to Denosumab in metastatic prostate cancer. By Muqeet Adnan et al. 2014
Key sentence from the paper: “The use of Denosumab is associated with a significantly increased risk of developing hypocalcemia.”
For the full abstract, see: http://www.ncbi.nlm.nih.gov/pubmed/25054070
Commentary: Many patients, who are on long term ADT, take additional drugs to protect their bones. One of those commonly used drugs is Denosumab (marketed under the names Xgeva and Prolia). In rare cases, Denosumab can produce dangerously low levels of calcium (i.e., hypocalcemia). In general, patients on ADT should take calcium and vitamin D supplements. But this is particularly important if they are also taking Denosumab.
Muqeet Adnan M, Bhutta U, Iqbal T, AbdulMujeeb S, Haragsim L, Amer S. 2014. Severe Hypocalcemia due to Denosumab in Metastatic Prostate Cancer. Case reports in nephrology 2014:565393.